|Click on image for an enlarged view.|
(This post was updated on 20-Feb-2016.)
This morning, I was reading a story in MM&M about the testimony of Turing Pharmaceuticals chief commercial officer Nancy Retzlaff during a recent House hearing on drug pricing, where she attempted to justify the 5,000% price increase on the firm’s toxoplasmosis treatment Daraprim.
Retzlaff “defended the dramatic hike in part by noting that the drugmaker provides access through patient assistance programs (PAPs)” (read “Turing Testimony Changes Perception of #Pharma Patient Assistance Programs“).
I decided to check out Turing’s PAP by visiting www.turingpharma.com where I clicked on the “PRODUCTS” tab, then “Daraprim.” I was taken to the page shown on the left (http://www.daraprimdirect.com/patients).
Notice anything unusual?
“DARAPRIM may cause folate deficiency which can lead to blood toxicity.” This is not very helpful for patients.
I went to WebMD (here) to read this important list of side effects that patients can recognize:
“Tell your doctor right away if any of these symptoms occur: easy bruising/bleeding, signs of serious infection (such as high fever, severe chills, persistent sore throat), signs of low red blood cell count (such as severe tiredness, pale lips/nails/skin, fast heartbeat/breathing with usual activities), swollen/painful tongue.”
I am not sure this warrants a Warning Letter from the FDA, but I notified them via OPDP’s Bad Ad program. Time will tell.